Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 15, NWS Melbourne, FL

August 5, 2024Orange County, Florida

NWS Melbourne, FL issued this tornado warning at Aug 5, 2024, 8:55 AM EDT for Orange County, Florida. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2024, 8:55 AM EDT (12:55 UTC)
Expired
Aug 5, 2024, 9:15 AM EDT
In force
20 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Orange County, FL

The radar

The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 5:57 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 0.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

087 
WFUS52 KMLB 051255
TORMLB
FLC095-051315-
/O.NEW.KMLB.TO.W.0015.240805T1255Z-240805T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Melbourne FL
855 AM EDT Mon Aug 5 2024

The National Weather Service in Melbourne has issued a

* Tornado Warning for...
  Southwestern Orange County in east central Florida...

* Until 915 AM EDT.

* At 855 AM EDT, a severe thunderstorm capable of producing a tornado
  was located over Bay Lake, moving north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Orlando, Ocoee, and Winter Garden around 900 AM EDT.
  Pine Hills and Orlovista around 910 AM EDT.

Other locations impacted by this tornadic thunderstorm include Lake
Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2835 8156 2835 8165 2858 8163 2857 8140
TIME...MOT...LOC 1255Z 199DEG 31KT 2840 8159 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Schaper
1 follow-up statement
509 
WWUS52 KMLB 051308
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
908 AM EDT Mon Aug 5 2024

FLC095-051318-
/O.EXP.KMLB.TO.W.0015.000000T0000Z-240805T1315Z/
Orange FL-
908 AM EDT Mon Aug 5 2024

...THE TORNADO WARNING FOR SOUTHWESTERN ORANGE COUNTY WILL EXPIRE AT
915 AM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 PM EDT for east central
Florida.

LAT...LON 2835 8156 2835 8165 2858 8163 2857 8140
TIME...MOT...LOC 1308Z 199DEG 31KT 2849 8156 

$$

Schaper

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Aug 5, 7:43 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 7:43 AM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
743 AM EDT Mon Aug 5 2024

...New AVIATION...

.AVIATION...
(12Z TAFs)
Issued at 719 AM EDT Mon Aug 5 2024

Repeating bands of rainfall from Hurricane Debby will continue to
stream across the local area today. Numerous to widespread
showers and scattered storms expected today into tonight across
the northern terminals with scattered TSRA developing aft 17Z
across the southern terminals. Windy and gusty today, with
southerly winds at 20-25 KT, gusting to 30-35KT, and up to 40 KT
gust at times at LEE. Winds will slightly decrease overnight, with
winds around 15 KT gusting to 20-25 KT.

&&

.PREVIOUS DISCUSSION...
Issued at 610 AM EDT Mon Aug 5 2024

Edit: update to the Tornado Watch.

Key Messages:

- Hurricane Debby will continue to generally move northward across
the eastern Gulf early this morning, with a forecast landfall along
the Big Bend of Florida, north of Cedar Key, within the next couple
of hours. Debby's outer rain bands will continue to impact east
central Florida through tonight. A Tropical Storm Warning is in
effect for Lake County through 10 PM on tonight. A Tropical Storm
Warning is now in effect across the Volusia near and offshore waters
through 11AM on Tuesday.

- Flood Watch is now in effect for Lake County today through 8PM
this evening. A Slight Risk for excessive rainfall along the I-4
corridor today, with a Marginal Risk for excessive rainfall
southward up to the Treasure Coast. Rainfall totals of 3 to 5 inches
with locally higher amounts of 6 plus inches in the watch area, will
be possible. This could lead to localized flooding, especially in
urban and low-lying areas that are poorly drained.

 - A Tornado Watch continues across Lake, Orange, Osceola,
Seminole, and Volusia counties through 4 PM this afternoon. A few
tornadoes embedded within the rain bands from Hurricane Debby
cannot be ruled out. Wind gusts of 40 to 55 mph and occasional to
frequent lightning strikes will be possible with this activity.
Additionally, A Wind Advisory is in effect for Orange, Seminole,
Volusia, Osceola, and Brevard counties through 7 PM for winds 20
to 25 mph and gusts up to 40 mph possible.

Today-Tonight... Hurricane Debby continues to approach the Big Bend
region of Florida this morning, with landfall forecast to be along
that area this morning as a category 1 hurricane. The outer
rainbands of Debby are impacting portions of east central Florida
this morning, with the majority of Debby's rainbands impacting west-
central portions of Florida. These outer rainbands are producing
heavy rainfall and wind gusts up to 35 mph locally so far this
morning, with conditions expecting to ramp up once again this
morning and continuing through tonight. While brief breaks in showers
and storms will be possible through today, repeated rounds of
tropical rainbands are forecast to continue to push across much of
the local area through tonight.

Overall, not much has changed with respect to the main hazards
associated with Hurricane Debby for east central Florida. Heavy
rainfall continues to be one of the primary threats across the area,
as repeated rounds of tropical rainbands push across the area into
tonight. A Flood Watch is in effect for Lake county through 8 PM
this evening, with a Slight Risk of excessive rainfall generally
along the I-4 corridor today, and a Marginal Risk for excessive
rainfall south of the I-4 corridor to southern Brevard and
Okeechobee counties. Rainfall totals of 3 to 5 inches with locally
higher amounts of 6 plus inches in the watch area, will be possible.
This could lead to localized flooding, especially in urban and low-
lying areas that are poorly drained, and ponding of water on roads
cannot be ruled out. Other hazards associated with the rainbands
will be gusty winds of 45 to 55 mph, and occasional the frequent
lightning strikes.

A Tornado Watch remains in effect across Lake, Orange, Osceola,
Seminole, and Volusia counties through 4 PM this afternoon. A few
tornadoes cannot be ruled out within the rain bands. The tornado
threat will shift northward through the day as Debby pulls away
from the area, with the greatest threat occurring along and north
of I-4 today. This is a good reminder to ensure that you have
multiple ways of receiving warnings! Keep weather alerts turned on
and do not silence your phone.

Outside of convection, windy and gusty conditions are expected
today. South flow will persist through today, with wind speeds
increasing to 20-30 mph with gusts of 45-50 mph possible. A Wind
Advisory is in effect for Volusia, Orange, Seminole, Osceola, and
Brevard counties until 7 PM. Lake county is not in the Wind Advisory
since they are in a Tropical Storm Warning. In addition to that, the
persistent southerly flow will lead to a persistent longshore
current at the beaches today. Breakers will also reach 4 to 6 feet
with up to 7 feet possible, in the surf zone. Minor beach erosion
cannot be ruled out because of this. A High Risk of rip currents
will continue for all central Florida Atlantic beaches today.
Entering the ocean is strongly discouraged!

Hurricane Debby will bring an increase in cloud cover today as deep
tropical moisture remains in place, which will limit daytime heating
today. As a result, afternoon highs are forecast to range from low
80s across the far north to low 90s across the southern Treasure
Coast. Peak heat indices will range from 100 to 107, with some
locations across the south possibly reaching to 109. Overnight lows
will remain in the mid to upper 70s.

Tuesday-Thursday... There remains a great deal of uncertainty in
regards to Debby's track and local impacts to ECFL for this period.
The latest National Hurricane Center forecast has Debby slowing down
into Tuesday, and continuing to slow down off the Georgia/ South
Carolina coast into mid-week as it moves ENE/N. This would result in
breezy south to southwesterly flow to persist across ECFL. Forecast
soundings indicate sufficient moisture will remain in place over the
area, with forecast PW values well above 2.0" on Tuesday before
ranging between 1.6-2.0" through mid week. This will support
scattered to numerous showers and scattered lightning storms each
day. Greatest storm chances will be on Tuesday (PoP 80 percent area
wide) as Debby is just offshore GA/SC coast, with PoPs ranging
between 50-60 percent mid-week as Debby moves farther from the local
area. Debby's track will need to continue to be monitored during
this period, because a farther northeast track will result in drier
conditions across ECFL, and a more southerly track will result in
wetter conditions locally with greater threat for heavy rainfall,
especially across northern portions of the area.

Conditions will be hot and humid into mid week, with heat concerns
returning to the forecast. Afternoon highs will be in the low to mid
90s, with peak heat indices ranging between 102-107 with the
potential for some spots to reach 110 degrees. Overnight lows will
be in the mid to upper 70s.

Friday-Sunday...Model disagreements remains with how quickly Debby
will move away from the southeast US. Resulting in lower confidence
in the forecast this far out, however, there does seem to be some
consensus that the Atlantic high will begin to build back to the
Florida peninsula into the weekend. Southwest flow will persist,
with the east coast sea breeze forecast to form each afternoon and
move inland, veering the winds south to southeast behind the
boundary. Have maintained PoPs 50-60 percent, with scattered to
numerous showers and scattered lightning storms possible each
afternoon. Generally the highest changes will occur along the
interior, where sea breeze and outflow boundary collisions are
expected to occur. Warm and muggy conditions into the weekend with
afternoon highs in the low to mid 90s. These temperatures coupled
with higher humidity will produce peak heat indices between 105-110
degrees. Overnight lows will be in the mid to upper 70s.

&&

.MARINE...
Issued at 520 AM EDT Mon Aug 5 2024

Today-Tuesday... Hurricane Debby is forecast to make landfall in the
Big Bend region of Florida within the next couple of hours, mainly
north of Cedar Key. Locally, southerly flow will persist today with
wind speeds of 20-25 KT with gusts of 35 to 40 KT across the local
waters as a result of Hurricane Debby. Winds on Tuesday will be
southwest around 20-25 KT with gusts of  30-35 KT.

A Tropical Storm Warning is now in effect for the Volusia near and
offshore waters through 11 AM on Tuesday. A Small Craft Advisory
remains in effect for the Brevard and Treasure Coast waters through
11 AM Tuesday.

A Tornado Watch is now in effect for the Volusia nearshore waters
until 4 PM this afternoon. Water spouts will be possible through
today, especially across the Volusia nearshore waters, as
Hurricane Debby's rainbands continue to push across the local
waters.

Repeating tropical rainbands from Hurricane Debby are forecast to
move over the local waters through the period as Debby moves slowly
across northern Florida and off the Georgia/NE FL coast. Wind gusts
in excess of 34 knots, heavy downpours, and occasional to frequent
cloud-to-water lightning strikes will all be possible. A waterspout
or two also cannot fully be ruled out, though confidence in this
remains low at this time.

Wednesday-Friday... Decreasing confidence in Debby's track starting
mid week as model disagreements continue. Model guidance does hint
that Debby will slow down through mid week off the GA/SC coast.  As
a result, guidance is currently hinting at winds remaining west-
southwest at 15 to 25 knots, gradually diminishing to 15 to 20 knots
late this week. Seas will subside to 2- 6ft on Wednesday, 3-5ft on
Thursday, and  2-4ft on Friday. Scattered showers and storms will be
possible across the local Atlantic waters through the end of the
week. Portions of the Small Craft Advisory may need to be extended
into this time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  77  91  77 /  80  60  80  50
MCO  88  79  91  80 /  80  50  80  30
MLB  90  78  91  78 /  70  40  80  40
VRB  92  77  93  77 /  70  40  80  30
LEE  84  77  88  79 /  80  70  80  40
SFB  87  78  90  79 /  80  60  80  40
ORL  87  79  90  80 /  80  60  80  30
FPR  92  77  92  77 /  70  40  80  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 4 PM EDT this afternoon for FLZ041-044>046-
     053-141-144.

     Tropical Storm Warning for FLZ044-144.

     Wind Advisory until 7 PM EDT this evening for FLZ041-045-046-053-
     141-247-347-447-547-647-747.

     Flood Watch through this evening for FLZ044-144.

AM...Tornado Watch until 4 PM EDT this afternoon for AMZ550.

     Tropical Storm Warning for AMZ550-570.

     Small Craft Advisory until 11 AM EDT Tuesday for AMZ552-555-572-
     575.

&&

DISCUSSION...Watson
AVIATION...Kelly
Hazardous weather outlook, Aug 5, 6:03 AM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
603 AM EDT Mon Aug 5 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-052200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
603 AM EDT Mon Aug 5 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Hurricane Debby will bring repeated rounds of tropical rainbands
across east central Florida today with widspread showers and scattered
lightning storms. There is there is a Marginal to Slight Risk of
a few strong to severe storms today across East Central Florida.
Heavy rainfall, and wind gusts to tropical storm force will be
the primary threats. One or two tornadoes also cannot be ruled
out. Additionally, a Tornado Watch has been issued for Lake,
Seminole, Orange, Osceola, and Volusia counties through 4 PM.
Ensure you have multiple ways of receiving weather alerts.

.EXCESSIVE RAINFALL IMPACT...
There is a Flood Watch in effect for Lake county, with a Slight
Risk of excessive rainfall generally along the Interstate 4
corridor today, and a Marginal Risk for excessive rainfall south
of the Interstate 4 corridor to southern Brevard and Okeechobee
counties. Continued repeated rounds of tropical rain bands from
Hurricane Debby could result in localized flooding, especially in
urban and poorly- drained areas, and ponding of water on roads
cannot be ruled out.

.HIGH WIND IMPACT...
Sustainted southerly winds of 20 to 30 mph with gusts of 45 to 50
mph will be possible through today outside of the repeated
tropical rainbands from Hurricane Debby.

.RIP CURRENT AND SURF IMPACT...
A High risk of dangerous, life-threatening rip currents exists today
at all central Florida Atlantic Beaches. This will be accompanied by
a longshore northward-flowing current and breakers increasing to
4 to 6 feet, with occasional seas up to 7 feet possible, in the
surf zone. Entering the surf is strongly discouraged! Localized
minor beach erosion or scouring may occur at times of high tide.

.WIND AND SEA IMPACT...
A Tropical Storm Warning is in effect for the Volusia waters for
southerly winds around 30 knots and gusts up to 40 knots and seas
4 to 7 feet. Small Craft Advisory continues for the local
Atlantic waters. Southeast winds around 25 knots with gusts up to
35 knots and seas of 4-7 feet are forecast. Boating conditions
will remain Dangerous to hazardous through the period.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Hurricane Debby is forecast be around the Georgia/northeast
Florida coast on Tuesday and will slowly shift east and northward
through mid week.

On Tuesday, numerous showers and storms will continue as Huricane
Debby slowly shifts east and northward. The primary hazards from
storms will be gusty winds of 40 to 50 mph and occasional to
frequent lightning. Windy conditions are also expected outside of
showers and storms.

Daily chances of mainly afternoon and evening showers and storms
will continue through the rest of the week.

Boating conditions will remain hazardous through early this week as
winds remain elevated. Additionally, there will be at least a
moderate risk of dangerous rip currents at area beaches.

Finally, hot temperatures will make a return. Heat indices up to 107
are forecast through Wednesday before potentially increasing toward
105 to 110 degrees later this work week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Watson

In the hours before

Special weather statement, Aug 5, 8:32 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
832 AM EDT Mon Aug 5 2024

FLZ045-053-144-051300-
Osceola FL-Orange FL-Southern Lake County FL-
832 AM EDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAKE...
SOUTHWESTERN ORANGE AND NORTHWESTERN OSCEOLA COUNTIES THROUGH 900 AM
EDT...

At 832 AM EDT, Doppler radar was tracking a strong thunderstorm over
Four Corners, or 7 miles west of Celebration, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden, and Winter Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.

A Tornado Watch remains in effect until 400 PM EDT for east central
Florida.

&&

LAT...LON 2869 8168 2859 8135 2826 8156 2826 8166
      2835 8166 2835 8177
TIME...MOT...LOC 1232Z 201DEG 38KT 2830 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Schaper

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:19 PM EDTSpecial Marine WarningMLB86 min
Aug 4, 11:06 PM EDTTropical Storm WarningMLBLake26 hr
Aug 5, 1:32 AM EDTWind AdvisoryMLBBrevard, Lake, Orange, Osceola, Seminole, Volusia17 hr
Aug 5, 2:42 AM EDTFlood WatchMLBLake17 hr
Aug 5, 5:05 AM EDTAreal Flood AdvisoryMLBLake3 hr
Aug 5, 8:32 AM EDTSpecial Weather StatementMLBOrange28 min
Aug 5, 9:05 AM EDTSpecial Weather StatementMLBOrange40 min
Aug 5, 12:19 PM EDTSpecial Weather StatementMLBOsceola26 min
Aug 5, 2:11 PM EDTAreal Flood AdvisoryMLBLake100 min
Aug 5, 2:37 PM EDTSpecial Marine WarningMLB53 min
Aug 5, 5:05 PM EDTAreal Flood AdvisoryMLBOrange, Osceola85 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.